South Dakota, 2004

Hail and Damaging Winds in South Dakota, August 23, 2004

August 23, 2004 · NWS ABR · 6 events in 2 counties and zones

4 hail, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 23, 2:40 AM CST, 10 hours 55 minutes earlier.

Area forecast discussion, Aug 23, 2:40 AM CST, 10 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
340 AM CDT MON AUG 23 2004

.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT
ACTIVE WEATHER PATTERN FOR SHORT TERM...MAIN CHALLENGE IS
DEVELOPMENT AND REDEVELOPMENT OF CONVECTION.  MAIN SOURCE OF
SYNOPTIC LIFT FOR EXPECTED CONVECTION THIS AFTERNOON IS MID LEVEL
LOW CURRENTLY SPINNING OVER IDAHO AS SEEN ON WATER VAPOR IMAGERY.
ONGOING OVERNIGHT ELEVATED CONVECTION WILL LEAVE LEFT OVER SURFACE
BOUNDARIES TO AID IN INITIATION FOR THUNDERSTORMS THIS AFTERNOON AS
WELL AS THE NORTHEASTWARD PUSH OF THE SURFACE WARM FRONT. SURFACE
WARM FRONT AT 06Z WAS STILL LOCATED EAST TO WEST ALONG NORTHERN
NEBRASKA. 35-40 KT LLJ CURRENTLY OVER WESTERN THIRD OF SOUTH DAKOTA
WILL GRADUALLY SHIFT EASTWARD ACROSS THE STATE TODAY AND REACH THE
EASTERN HALF OF SOUTH DAKOTA BY 21Z MON. THIS SHOULD ALSO PROVIDE
AMPLE LOW LEVEL LIFT WITH GOOD MOISTURE AND WARM AIR ADVECTION.
SOUTHERLY SURFACE WINDS WILL ALSO PICK UP TODAY AND SHOULD REACH THE
BREEZY TO WINDY CATEGORIES WITH 10 MB PRESSURE GRADIENT ACROSS CWA.
LOW LEVEL SHEAR PARAMETERS LOOKS FAVORABLE FOR TODAY WHILE DEEP
LAYER SHEAR LACKS UNTIL THIS EVENING. 0-6 KM BULK SHEAR VALUES
INCREASE THROUGHOUT THE DAY TODAY FROM 25 KT TO 40-50 KT BY 00Z TUE
AS MID LEVEL LOW APPROACHES CWA. SO FOR TODAY...EXPECT STORM
INITIATION LATE THIS AFTERNOON WEST OF THE MO RIVER. SEVERE
POTENTIAL EXISTS WITH DECENT SHEAR AND CAPE VALUES OF 1500 TO 2000
J/KG EXPECTED. MAIN THREAT SHOULD BE LARGE HAIL...MAINLY WITH ANY
SUPERCELLS THAT MAY DEVELOP. ONLY PROBLEM IS POTENTIAL FOR EXISTING
CLOUD COVER TO HINDER GOOD DESTABILIZATION. ACTIVITY SHOULD END FOR
A PERIOD OF TIME LATE TONIGHT INTO TUESDAY MORNING. HOWEVER...THE
WARM FRONT/COLD FRONT INTERSECTION WILL STILL BE IN THE VICINITY OF
THE EASTERN CWA AND SHOULD INITIATE STORMS TUESDAY AFTERNOON. CAPE
VALUES REMAIN DECENT AHEAD OF SYSTEM WITH VALUES 1000+ J/KG IN VERY
EASTERN CWA. LEFT ENTRANCE REGION OF UPPER JET ALSO SETS UP OVER
EAST TUESDAY AFTERNOON AND SHOULD PROVIDE ENHANCED LIFT. GOING
WEATHER GRIDS HANDLE THIS WELL. THE NEXT BEST CHANCE FOR PRECIP
EXISTS WEDNESDAY AFTERNOON WITH NEXT WARM PUSH IN TO EASTERN CWA.
THIS SYSTEM LOOKS MUCH WEAKER. LLJ DOES NOT DEVELOP UNTIL THE SHORT
WAVE MOVES INTO MINNESOTA. ETA OUTPUTS PRECIP IN CWA WHILE GFS KEEPS
IT OUT. WILL LEAVE GRIDS AS THEY ARE ATTM. LOWERS TEMPS A BIT OVER
EAST TODAY WITH CLOUD COVER...OTHERWISE ONLY SOME MINOR CHANGES WERE
MADE TO TEMP GRIDS.

.LONG TERM...THURSDAY THROUGH SUNDAY
MODELS CONTINUE TO BE IN PRETTY GOOD AGREEMENT. THE EXTENDED PERIOD
LOOKS TO START OFF WET WITH THE UPPER TROUGH OVER THE NORTHWESTERN
PART OF THE COUNTRY BEGINNING TO PUSH EASTWARD. IT REACHES THE
ROCKIES BY FRIDAY MORNING...KEEPING SOUTHWEST FLOW OVER THE NORTHERN
PLAINS...WITH A FEW SHORTWAVES STILL RIDING AROUND IT AND ACROSS THE
AREA. THE TROUGH PUSHES ACROSS THE NORTHERN PLAINS ON FRIDAY...THEN
TRACKS NORTHEAST TOWARD HUDSON BAY...BRINGING NORTHWEST FLOW BACK TO
THE UPPER MIDWEST. AT THE SURFACE...A BROAD LOW SETS UP OVER THE
PLAINS ON THURSDAY...WITH A TROUGH MAINLY OVER THE CENTRAL AND
SOUTHERN PLAINS. THE ASSOCIATED COLD FRONT THEN TRACKS ACROSS THE
CWA LATE THURSDAY AFTERNOON AND NIGHT...NOT EXITING THE CWA UNTIL
FRIDAY MORNING BEFORE DRIFTING SLOWLY ACROSS MINNESOTA FRIDAY
AFTERNOON AND EVENING. WILL KEEP THE CHANCE OF TRW GOING FROM
THURSDAY NIGHT THROUGH FRIDAY ACROSS THE ENTIRE CWA...THEN JUST IN
THE EAST FRIDAY EVENING TO ACCOUNT FOR SOME LINGERING PRECIPITATION
RIGHT BEHIND THE FRONT. HIGH PRESSURE BEGINS TO NOSE INTO THE PLAINS
ON SATURDAY...WITH THE MAIN HIGH REACHING THE REGION ON SUNDAY.
THEREFORE...WILL KEEP SATURDAY AND SUNDAY DRY.

TEMPERATURES SHOULD START OFF RIGHT AROUND NORMAL WITH SOUTHERLY
FLOW AHEAD OF THE APPROACHING FRONT AND H85 TEMPS IN THE UPPER TEENS
TO MID 20S. THEN LOOKING FOR A BIT OF A COOL DOWN AS THE FRONT
PASSES AND THE HIGH MOVES OVER THE REGION. H85 TEMPS FALL INTO THE
SINGLE DIGITS IN ALL BUT THE FAR SOUTHWEST BY SATURDAY...SO HIGH
TEMPS NOT LIKELY TO GET OUT OF THE 70S MOST AREAS.

&&
WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

LILES/PARKIN
Hazardous weather outlook, Aug 23, 4:00 AM CST, 9 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
500 AM CDT MON AUG 23 2004

MNZ039-046-SDZ008-020>023-240946-
BIG STONE-CODINGTON-DEUEL-GRANT-HAMLIN-ROBERTS-TRAVERSE-
500 AM CDT MON AUG 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE
AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

STRONG THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND NORTH OF A
WARM FRONT THAT WILL PUSH INTO CENTRAL SOUTH DAKOTA THIS AFTERNOON
AND PROGRESS EASTWARD INTO MINNESOTA TONIGHT. THERE IS A SLIGHT RISK
THAT SOME OF THESE STORM MAY BECOME SEVERE. THE MAIN THREAT OF ANY
SEVERE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE EXPECTED TO REDEVELOP AHEAD OF A SURFACE TROUGH
TUESDAY AFTERNOON IN EASTERN SOUTH DAKOTA AND WEST CENTRAL MINNESOTA.
THERE IS A SLIGHT RISK THAT A FEW OF THESE STORMS WILL BECOME SEVERE.
THE MAIN THREAT OF ANY SEVERE STORMS WILL BE LARGE HAIL AND DAMAGING
WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

SDZ003>007-009>011-015>019-033>037-045-048-051-240946-
BROWN-BUFFALO-CAMPBELL-CLARK-CORSON-DAY-DEWEY-EDMUNDS-FAULK-HAND-
HUGHES-HYDE-JONES-LYMAN-MARSHALL-MCPHERSON-POTTER-SPINK-STANLEY-
SULLY-WALWORTH-
500 AM CDT MON AUG 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE
AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

STRONG THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND NORTH OF A
WARM FRONT THAT WILL PUSH INTO CENTRAL SOUTH DAKOTA THIS AFTERNOON
AND PROGRESS EASTWARD INTO MINNESOTA TONIGHT. THERE IS A SLIGHT RISK
THAT SOME OF THESE STORM MAY BECOME SEVERE. THE MAIN THREAT OF ANY
SEVERE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

LILES

The radar

The Aberdeen radar (KABR), 50 km away, was scanning. The volume nearest the first event began at 19:34 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Day

When
August 23, 1:35 PM CST
Where
Day County, 3 mi NE of Pierpont
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.533, -97.783

Hail, Deuel

When
August 23, 5:25 PM CST
Where
Deuel County, 5 mi NE of Brandt
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.717, -96.550

Hail, Deuel

When
August 23, 6:00 PM CST
Where
Deuel County, 3 mi NW of Astoria
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.583, -96.583

Hail, Deuel

When
August 23, 7:00 PM CST
Where
Deuel County, 10 mi W of Toronto
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.567, -96.833

Thunderstorm Wind, Deuel

When
August 23, 8:41 PM CST
Where
Deuel County, 1 mi NE of Astoria
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
44.567, -96.517

Large limbs were brought down by the high winds.

Thunderstorm Wind, Deuel

When
August 23, 8:50 PM CST
Where
Deuel County, 1 mi N of Astoria
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.567, -96.533

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2004Every state in 2004This day in weather historyWarnings in South Dakota, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420406, 5420407, 5420408, 5420411, 5420410, 5420409.